Winter Storm, Wyoming Black Hills
- When
- January 22, 9:00 AM MST to 6:00 PM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
A strong upper level disturbance brought snow to much of the area. The heaviest snow fell across the Wyoming Black Hills, where upslope enhanced snowfall totaled five to nine inches in the Sundance area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong upper level disturbance brought snow to much of the area. The heaviest snow fell across the Wyoming Black Hills, where upslope enhanced snowfall totaled five to nine inches in the Sundance area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 22, 8:40 AM MST, 20 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
840 AM MST SAT JAN 22 2011
.DISCUSSION...AT 15Z SFC MAP SHOWS LOW PRES IN SERN MT WITH A
TROF EXTENDING SE THRU KRAP INTO CENTRAL NEBRASKA. ALOFT...UPPER
LOW NOW NEAR MILES CITY MONTANA. STRONG S/W IN CENTRAL MONTANA
WILL ROTATE THRU REGION LATER TODAY BRINGING ANOTHER ROUND OF
SNOW FOR THIS AFT/EARLY EVENING.
HAVE UPDATED ZONES TO LOWER POPS TO SCT SNOW SHOWERS THROUGH
MIDDAY OVER ALL BUT NWRN SD WHERE SNOW CONTINUES. ADDITIONAL
SNOW IN MONTANA WILL WRAP AROUND UPPER SYSTEM INTO WRN SD THIS
AFT AND UPPER LOW MVS SE.
PREVIOUS FORECAST DISCUSSION:(330 AM MST)...
SNOW WILL INCREASE IN COVERAGE AND INTENSITY LATE THIS MORNING AS
STRONG QG FORCING DEVELOPS AHEAD OF THE APPROACHING SHORTWAVE.
FAVORABLE UPSLOPE CONDITIONS WILL DEVELOP THIS AFTERNOON ACROSS
THE NORTHERN BLACK HILLS/NRN FOOTHILLS AND BEAR LODGE MOUNTAINS
AS WINDS BECOME NORTHWESTERLY. THE SFC LOW WILL MOVE SOUTHEASTWARD
ACROSS THE FORECAST AREA TODAY. A TIGHT SFC PRESSURE GRADIENT TO THE
WEST OF THE LOW WILL LEAD TO WINDY CONDITIONS WITH SOME AREAS OF
BLOWING SNOW ACROSS PARTS OF NORTHEASTERN WYOMING AND FAR
NORTHWESTERN SOUTH DAKOTA.
CURRENT WINTER HEADLINES STILL LOOK REASONABLE. WINTER STORM
WARNING HAS BEEN POSTED FOR 6-10 INCHES OF SNOW OVER THE FAVORED
UPSLOPE AREAS OF THE NRN BLKHLS/FOOTHLS AND BEARLODGE MOUNTAINS BY
LATER THIS EVENING AS IT APPEARS THERE SHOULD BE 4-6 HRS OF GOOD
UPSLOPE CONDITIONS THIS AFTERNOON. QPF SUPPORTS 3-5 INCHES OF SNOW
FOR PORTIONS OF NERN WY/ NWRN SD SO WINTER WX ADVISORY THERE STILL
LOOKS GOOD THERE. ELSEWHERE EXPECT GENERALLY 1-3 INCHES OF SNOW.
SNOW SHLD TAPER OFF IN THE EVENING.
TEMPERATURES WILL FALL THROUGH MOST OF THE DAY TODAY AS THE SFC
LOW MOVES THROUGH DRAWING IN COLDER AIR FROM THE NORTH AND EAST.
TEMPERATURES WILL BEGIN TO RISE AGAIN TONIGHT...CONTINUING THROUGH
SUNDAY. SUNDAY WILL START OUT DRY WITH MILD TEMPS AS WARM AIR ALOFT
MVS INTO REGION. ANOTHER S/W WILL DIVE SOUTH OUT OF SRN CANADA SUNDAY
NIGHT...BRINGING AN INCREASED CHC OF SNOW TO NERN WY/ NWRN SD AND
NRN BLACK HILLS ON SUNDAY NIGHT. SOME LIGHT SNOW MAY LINGER INTO
MONDAY MORNING ON THE WESTERN SOUTH DAKOTA PLAINS. HIGHS ON MONDAY
WILL BE NEAR NORMAL...GENERALLY IN THE MID 20S TO UPPER 30S.
EXTENDED...NORTHWEST FLOW WILL REMAIN ACROSS THE REGION THROUGH THE
LONG TERM. MODELS CONTINUE TO SHOW A SHORTWAVE CROSSING THE AREA
TUESDAY...BRINGING A CHANCE FOR PRECIP TUESDAY INTO TUESDAY NIGHT.
MAINLY DRY WEATHER STILL LOOKS ON TAP FOR THE SECOND HALF OF THE
WORK WEEK. TEMPERATURES WILL BE NEAR NORMAL THROUGH MIDWEEK...THEN
MODELS ARE BEGINNING TO TREND WARMER FOR THE END OF THE WORK WEEK AS
850 MB TEMPS OF +10C CROSS THE AREA. THAT WOULD RESULT IN TEMPS WELL
ABOVE SEASONAL AVERAGES.
&&
.AVIATION...MVFR/IFR CONDITIONS WILL DEVELOP ACROSS THE AREA TODAY
AS A STORM SYSTEM BRINGS SNOW TO THE REGION. VFR CONDITIONS WILL
RETURN LATE TONIGHT AS THE STORM SYSTEM DEPARTS TO THE SOUTHEAST.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR NORTHERN
BLACK HILLS.
WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR BUTTE-
CENTRAL BLACK HILLS-HARDING-NORTHERN FOOT HILLS-NORTHERN
MEADE CO PLAINS-PERKINS-ZIEBACH.
WY...WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR WYOMING
BLACK HILLS.
WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR
NORTHEASTERN CROOK-NORTHERN CAMPBELL-WESTERN CROOK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 307 AM MST SAT JAN 22 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 307 AM MST (407 AM CST) SAT JAN 22 2011 ...WINTER STORM WARNING TODAY THROUGH THIS EVENING FOR THE NORTHERN BLACK HILLS AND BEAR LODGE MOUNTAINS... ...WINTER WEATHER ADVISORY TODAY THROUGH THIS EVENING FOR NORTHWESTERN SOUTH DAKOTA...PARTS OF NORTHEASTERN WYOMING ...AND THE CENTRAL BLACK HILLS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TONIGHT AN UPPER LEVEL WEATHER SYSTEM WILL BRING SNOW TO THE AREA TODAY. SNOW ACCUMULATIONS OF 6 TO 10 INCHES WITH LOCALLY HIGHER AMOUNTS ARE EXPECTED BY LATE THIS EVENING ACROSS THE NORTHERN BLACK HILLS AND BEAR LODGE MOUNTAINS. IN THE CENTRAL BLACK HILLS...2 TO 6 INCHES OF SNOW ACCUMULATION IS EXPECTED WITH THE HIGHER AMOUNTS WEST OF ROCHFORD AND DEERFIELD. ON THE PLAINS...SNOWFALL OF 3 TO 5 INCHES IS EXPECTED OVER NORTHWESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. ELSEWHERE...SNOWFALL OF 1 TO 3 INCHES IS EXPECTED. AREAS OF BLOWING SNOW CAN BE EXPECTED ACROSS NORTHEASTERN WYOMING TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF SNOW ON SUNDAY NIGHT WITH A CHANCE OF RAIN OR SNOW ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278464.